Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Gaylord, MI

July 27, 2002Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 27, 2002, 5:55 PM EDT for Presque Isle County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 5:55 PM EDT (21:55 UTC)
Expired
Jul 27, 2002, 6:30 PM EDT
In force
35 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WUUS53 KAPX 272155
SVRAPN
MIC141-272230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
555 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESQUE ISLE COUNTY IN NORTHEAST LOWER MICHIGAN

* UNTIL 630 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF HURON BEACH...OR ABOUT 9 MILES
  NORTH OF ONAWAY...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  BLACK MALLARD LAKE AROUND 610 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4548 8407 4540 8413 4543 8423 4563 8423
          4557 8412 4551 8412

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:24 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 3:24 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
324 PM EDT SAT JUL 27 2002

MORNING CONVECTIVE DEBRIS KEPT TEMPS FROM REACHING FULL POTENTIAL
TODAY...BUT STILL A SULTRY DAY IN PROGRESS. VORT MAX OVER THE
NORTHERN PLAINS BECAME CONVECTIVELY ACTIVE BY MID-MORNING IN WESTERN
MN. THE EVOLUTION OF THIS SVR MCS...NOW APPROACHING NW WI...IS THE
OBVIOUS FORECAST CONCERN TONIGHT. POTENTIAL FOR CONVECTION REMAINS A
CONCERN THRU MONDAY...AS WARM HUMID WX PERSISTS.

ETA/NGM IN FAIRLY REASONABLE AGREEMENT...THOUGH ETA HAS A BETTER
HANDLE ON THE WARM FRONT MOVING INTO NORTHERN LOWER TONIGHT. WILL
COMPROMISE ON THE VERY SLOW MOVING COLD FRONT...WHICH SHOULD MOVE
THRU EASTERN UPPER AND INTO FAR NW LOWER MI ON SUNDAY. A SURFACE
WAVE WILL DEVELOP ALONG THIS FRONT TO OUR WEST SUNDAY NIGHT...AS AN
UPPER TROF APPROACHES. THE SURFACE AND UPPER WAVES WILL GIVE THE
COLD FRONT THE IMPETUS IT NEEDS TO EXIT THE FORECAST AREA ON MONDAY.

ALL ZONES WILL NEED SCT POPS THIS EVENING FOR POSSIBLE/EXISTING
DIURNAL STORMS. WILL NEED TO WATCH FOR MULITCELL ORGANIZATION FOR
THE POSSIBILITY OF A WIND THREAT...AS 500MB WINDS BECOME MARGINALLY
SUPPORTIVE BY EARLY EVENING (AROUND 30KT). SO FAR...TSRA IN NE LOWER
MI ARE STRAIGHT UP AND DOWN...INDICATING A LOW-SHEAR ENVIRONMENT.

MN/WI MCS SHOULD CONTINUE ON A EASTWARD TRACK ALONG WITH THE PARENT
SHORTWAVE. EASTERN UPPER WILL BE AFFECTED TOWARD MIDNIGHT...AND HIGH
POPS IN ORDER THERE. QUESTION THERE IS HOW STRONG WILL THE STORMS
BE. WIND FIELDS WILL BE MARGINALLY SUPPORTIVE OF SVR...500MB WINDS
INCREASING TO 30-35KT. BUT STORMS WILL TEND TO BECOME ELEVATED AFTER
NIGHTFALL...AND AS THEY ENCOUNTER THE MARINE-INFLUENCED AIRMASS OVER
EASTERN UPPER. WE SAW THIS PAST SUNDAY NIGHT HOW MUCH THAT CAN
DISRUPT EVEN A WELL-ORGANIZED MCS. THUS SVR THREAT OVERNIGHT IN
EASTERN UPPER SEEMS ON THE SMALL SIDE.

FOR NORTHERN LOWER OVERNIGHT...CONCERN FOCUSES ON INCREASING LOW
LEVEL THETA-E ADVECTION AS SURFACE WARM FRONT LIFT NORTH INTO
SOUTHERN LOWER...AND 850MB WARM FRONT MOVES THRU NORTHERN LOWER.
EXPECT LOW-LEVEL LIFT TO BE SUFFICIENT TO INITIATE TSRA OVER MUCH OF
NORTHERN LOWER LATE EVENING INTO OVERNIGHT. WIND FIELDS INCREASE
DRAMATICALLY AFTER 06Z...WITH 500MB WINDS RAMPING UP TO 50-55KT. BUT
AGAIN STORMS WILL TEND TO BE ELEVATED...SO GETTING WINDS TO THE
SURFACE WILL BE DIFFICULT. IN ADDITION...THOSE INCREASING WINDS
REPRESENT A MID-LEVEL DRY PUNCH FROM THE WEST...POSSIBLY CUTTING OFF
CONVECTION FROM WEST TO EAST OVERNIGHT JUST AS WINDS ALOFT ARE
CRANKING UP.

SUNDAY...MID LEVEL AIRMASS WILL BE WARMER AND DRIER THAN TODAY...
MAKING THE CONVECTIVE THREAT EVEN MORE OF A DILEMMA. EVEN WITH THE
EXPECTATION OF MINIMAL DEBRIS CLOUDS IN THE MORNING...THE TENDENCY
TO MIX DOWN SOMEWHAT DRIER AIR IN THE AFTERNOON WILL TEND TO KEEP
SOME NEGATIVE AREA IN THE SOUNDINGS ALL DAY. BUT LOW LEVEL FORCING
MECHANISMS WILL BE GREATER...WITH A WEAK COLD FRONT DROPPING SOUTH
INTO NORTHERN ZONES...HAVING OPPORTUNITY TO INTERACT WITH OUTFLOW
BOUNDARIES FROM PREVIOUS NIGHTS CONVECTION. BELIEVE THIS WILL BE
ENOUGH TO OVERCOME CIN...AND WILL CONTINUE WITH SCT TSRA ALL ZONES.
SVR POTENTIAL IS SIGNIFICANT IF CONVECTION DOES DEVELOP...WITH
500MB WINDS 40-50KT AND 0-6KM BULK SHEAR 30-35KT PROVIDING GOOD
SUPPORT FOR STORM ORGANIZATION AND A DAMAGING WIND THREAT.

SUNDAY NIGHT...ONCE DIURNAL STUFF HAS DIED IN THE EVENING...NOT A
LOT OF SUPPORT FOR ADDITIONAL PRECIP TIL VERY LATE. NEXT UPPER
TROF...AND A WEAK SURFACE WAVE ALONG THE FRONT...WILL APPROACH THE
WESTERN LAKES BY DAYBREAK. MOST OF THE SUPPORT WILL STAY WEST OF
THIS FORECAST AREA. WILL HAVE LOW CHANCE POPS ALL ZONES...ONLY IN
THE EVENING IN NE LOWER.

MONDAY...PASSAGE OF SURFACE LOW AND UPPER TROF THRU THE FORECAST
AREA. STRONG UPPER DIVERGENCE PROGGED IN RIGHT ENTRANCE REGION
100KT+ 200MB JET. GIVEN DYNAMICS...AND MODEL CONSISTENCY IN PROGGING
THIS SYSTEM INTO THE FORECAST AREA...WILL UP POPS TO LIKELY.

REST OF THE FORECAST...FAST UPPER FLOW WILL REMAIN IN PLACE...AS AN
UPPER LOW DEEPENS NEAR HUDSON BAY AND HEIGHTS REMAIN HIGH IN THE
SOUTHERN US. MODELS HAVING ALL SORTS OF DIFFICULTIES WITH THE
RIPPLES EMBEDDED WITHIN THE WESTERLIES...TYPICAL FOR FAST-FLOW
SITUATIONS. THE ECMWF...CANADIAN...AND A FEW MRF ENSEMBLE MEMBERS
START TO BUCKLE THE UPPER FLOW LATE IN THE WEEK...WITH A DEEPENING
TROF IN THE LAKES REGION. THE REST OF THE MODELS (INCLUDING THE BULK
OF THE MRF ENSEMBLE AND DTX EXTENDED ETA) ARE MUCH LESS AMPLIFIED.
THE LATTER IS MORE CONSISTENT WITH PREVIOUS RUNS AND IS
FAVORED...BUT CONFIDENCE IS FAIRLY LOW FOR THIS TIME OF YEAR.

TUESDAY STILL LOOKS DRY WITH SURFACE RIDGING EXTENDING NORTHWARD
INTO THE STATE. BEYOND THAT...THERE WILL LIKELY BE 1 TO 2 DAYS WITH
A CHANCE OF RAIN...BUT IDENTIFYING THOSE DAYS IS DIFFICULT DUE TO
TIMING ISSUES. WILL FAVOR THE OPERATIONAL MRF FOR NOW...BRINGING THE
NEXT COLD FRONT INTO THE NORTHERN LAKES LATE THURSDAY...AND WILL ADD
CHANCE POPS FOR THAT DAY ONLY FOR NOW.

.APX...NONE.

ZOLTOWSKI

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:58 PM EDTSpecial Marine WarningAPX62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.